Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 24, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 5, 2010, 9:46 PM EDT for Elk County, McKean County, Warren County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2010, 9:46 PM EDT (01:46 UTC)
- Expired
- May 5, 2010, 10:30 PM EDT
- In force
- 44 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Elk County, PA, McKean County, PA, Warren County, PA
The radar
The State College radar (KCCX), 109 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:06 PM EDT, 40 minutes earlier.
Area forecast discussion, May 5, 9:06 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 906 PM EDT WED MAY 5 2010 .SYNOPSIS... A FAST MOVING BUT WEAK COLD FRONT WILL CROSS THE REGION TONIGHT AND EARLY THURSDAY...BRINGING A FEW SHOWERS AND SCATTERED THUNDERSTORMS...ESPECIALLY OVER NORTHERN AREAS. ANOTHER AREA OF HIGH PRESSURE OVER THE MIDWEST WILL BUILD EAST INTO THE REGION LATER THURSDAY INTO FRIDAY. A STRONGER COLD FRONT WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS FOR FRIDAY NIGHT INTO SATURDAY MORNING...FOLLOWED BY MUCH COOLER WEATHER FOR THE BULK OF THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... COULD NOT BE A NICER DAY OUT THE WINDOW. NARY A CLOUD IN THE SKY WITH LOW HUMIDITY AND A REFRESHING BREEZE OUT OF THE SW. SATELLITE SHOWS THE FRONTAL BAND STILL WELL WEST OF THE STATE WITH THE NEAREST SHOWERS STILL WEST OF DETROIT. SREF TIMING SHOWS THE FIRST CHANCES OF RAIN ARRIVING OVER WARREN COUNTY BY AROUND 00Z...BEFORE SPREADING EASTWARD OVERNIGHT. THE FRONT IS PRETTY WEAK AND DRY AND SHORT RANGE GUIDANCE SUGGESTS THE BEST CHANCES FOR RAIN CONFINE THEMSELVES TO THE NWRN 1/2 OR SO OF MY FCST AREA...DECREASING RAPIDLY AS THE FRONT DROPS SOUTHEAST. INCLUDED THE MENTION OF THUNDER WITH THE FRONT OVERNIGHT AS MID LEVEL LAPSE RATES ARE FCST TO BE FAIRLY STEEP. WHILE LIFTED INDICES ARE EXPECTED TO REMAIN POSITIVE...TOTAL TOTALS AROUND 50 AND K INDICES AROUND 30 INDICATE ENOUGH ELEVATED INSTABILITY TO EXPECT SOME SCATTERED CONVECTION. WITH STRONG WINDS JUST OFF THE DECK...CANNOT RULE OUT A GUSTY STORM AS ACTIVITY MOVES INTO NWRN AREAS LATER THIS EVE. SHOULD BE A MILD NIGHT EVERYWHERE...GENERALLY IN THE 50S. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... AFTER A FEW SHOWERS IN THE MORNING...CLEARING SKIES SHUD SET IN FOR THE LATTER HALF OF THE DAY WITH A DEVELOPING NW BREEZE. HIGHS WILL BE A TAD COOLER THAN TODAY...ESPECIALLY OVER THE NW MOUNTAINS...BUT STILL PLEASANT AND ABOVE NORMAL FOR THIS TIME OF YEAR. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... ZONAL FLOW IS FORECAST TO CONTINUE ACROSS THE EASTERN U.S. THROUGH THE LONG TERM PERIOD...WITH SEVERAL NORTHERN STREAM WAVES BRINGING FRONTS AND CHANCES OF PCPN TO PENNSYLVANIA. HIGH PRESSURE OVER THE REGION AT THE START OF THE PERIODS WILL LEAD TO POSSIBLE PATCHY FROST ACROSS THE NORTHERN MTNS EARLY FRIDAY MORNING. FRIDAY...SCT-BKN STRATO CU TOPPED BY A LAYER OF CIRRUS/CIRROSTRATUS...WILL THICKEN UP DURING THE AFTERNOON WITH A FEW SHOWERS OR A BRIEF THUNDERSTORM POSSIBLE LATE IN THE AFTERNOON ACROSS THE NW MTNS...AND CENTRAL RIDGE AND VALLEY REGION...AS A SFC WARM FRONT LIFTS NWD ACROSS THE REGION...AND 850-500 MB LAPSE RATES INCREASE TO ABOUT 6.5C/KM ACROSS THE SOUTH AND WRN MTNS. THE BULK OF THE PRECIP WILL HOLD OFF UNTIL AROUND...OR SHORTLY AFTER DARK FRIDAY EVENING. SFC LOW LIFTING INTO NEW ENGLAND WILL BRING HIGHEST POPS OF THE PD FRI NIGHT AND SAT MORNING. BEHIND THIS LOW AND ASSCD COLD FRONT...A BLAST OF UNSEASONABLY COLD AIR ARRIVES FOR MUCH OF THE WEEKEND. GEFS 850 MB TEMPERATURE ANOMALIES ARE -2 TO -3 STANDARD DEVIATIONS...WHICH EQUATES TO VALUES AROUND -6 TO -7C NEAR THE NEW YORK BORDER...AND AROUND -4C OVER THE SOUTH. THESE TEMPS ALOFT (AND GOOD VERTICAL MIXING UP THROUGH 4-6 KFT AGL AGL ON SATURDAY) WILL TRANSLATE INTO SFC TEMPS ONLY IN THE 40S ACROSS THE NRN AND WRN MTNS...WITH MID TO UPPER 60S FOR HIGH TEMPS ACROSS THE SE ZONES. A FEW BRIEF RAIN SHOWERS WILL OCCUR THROUGHOUT THE CENTRAL AND NW VALLEYS SAT NIGHT (MIXED WITH SOME WET SNOWFLAKES AT TIMES ON THE HIGHER TERRAIN). TIGHT PRESSURE GRADIENT WILL BE IN PLACE DURING THE DAY SATURDAY AFTERNOON AND NIGHT WITH NWRLY WIND GUSTS OF 35 TO 40 MPH. RASN/SNOW SHOWERS WILL BE FLYING ACROSS THE MTNS SAT EVENING INTO SUNDAY...(POSSIBLY CHANGING TO A SEVERAL HOUR PERIOD OF PLAIN SNOW SHOWERS) SAT NIGHT/EARLY SUNDAY AS THE 850-700 MB THERMAL TROUGH CROSSES THE STATE. ISOLATED TO SCTD...MAINLY RAIN SHOWERS WILL OCCUR THROUGHOUT THE DEEPER VALLEYS OF CENTRAL PENN. THE COLDER GEFS/GFS SUGGEST PRECIP TYPE (WITHIN ANY OF THE SHOWERS) AS MAINLY SNOW AS FAR SOUTH AS KJST/KUNV AND KIPT SATURDAY AFTERNOON...RIGHT THROUGH MUCH OF MONDAY. TEMPS MAY HOLD NEARLY STEADY...OR EVEN FALL DURING THE DAY SATURDAY. MAXS SHOULD BE IN THE 45-50F RANGE ACROSS THE MTNS...AND MAINLY IN THE 60-65 DEGREE RANGE ACROSS THE SE 2/3S OF THE CWA. WEST TO NW WINDS SATURDAY SHOULD INCREASE TO THE 15 TO 25 MPH RANGE WITH GUSTS AROUND 40 MPH...MAKING IT FEEL ONLY LIKE THE 20S/30S. SIMILAR TO LAST NIGHT'S THINKING...WILL CONTINUE TO LEAN TWD TEMPS COOLER BY A FEW DEG F OR THAN MOS GUIDANCE FOR SUNDAY. THE LEFT EXIT REGION OF A 120 KT JET APPROACHING FROM THE WRN GREAT LAKES WILL SUPPORT PLENTY OF CLOUDS AND ISOLATED TO SCTD RAIN/SNOW SHOWERS. NIGHTTIME MINS SAT NIGHT AND SUN NIGHT WILL BE IN THE FROST ZONE (IF NOT LOWER) ACROSS THE CENTRAL AND NORTH. MINS IN THE M30S TO AROUND 40F ACROSS THE LOWER SUSQ VALLEY WILL YIELD SOME PATCHY FROST (ESPECIALLY SUNDAY NIGHT WHICH WILL BE COLDER OF THE TWO). BELOW SEASONAL NORMAL TEMPERATURES WILL CONTINUE MON AND TUE OF NEXT WEEK AS HIGH PRESSURE BUILDS OVER THE AREA IN THE WAKE OF THE WEEKEND STORM. TEMPS WILL MODERATE TO NEAR NORMAL BY WEDNESDAY. MAINLY DRY WEATHER IS EXPECTED MONDAY AND TUESDAY...HOWEVER TOWARD THE END OF THE LONG TERM PERIOD...LATE TUE INTO WED...YET ANOTHER SHORTWAVE WILL WORK ITS WAY EAST BRINGING ANOTHER WARM FRONTAL PASSAGE AND INCREASING CHANCES OF SHOWERS TO CENTRAL PENNSYLVANIA. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... AN APPROACHING FRONT WILL SPREAD AN AREA OF SHOWERS AND SCT THUNDERSTORMS INTO THE REGION FROM THE NW BETWEEN 02Z AND 12Z. THE BEST CHANCE FOR SEEING DECREASED CONDITIONS WILL BE OVER THE NW MTNS THROUGH 06Z WHERE HIGH TERRAIN AND DEEPER MOISTURE MAY BRING A PERIOD OF MVFR/IFR. SCATTERED SHOWERS AND STORMS ARE POSSIBLE EVEN OVER CENTRAL AND EASTERN AREAS...BUT THE ACTIVITY IS EXPECTED TO BE WEAKENING AND DECREASING AS IT MOVES EAST...SO EXPECT MAINLY VFR CONDITIONS TO PERSIST. STRONG SSWLY WIND FIELDS JUST OFF THE DECK WILL ALSO PROMPT MENTION OF LLWS 35-45KTS IN MOST AREAS OVERNIGHT. VFR AREAWIDE ON THU WITH GUSTY WEST WINDS. OUTLOOK... THU...SHRA PSBL SE EARLY...OTHERWISE VFR. WNW WINDS BCMG GUSTY IN THE AFTN. FRI...VFR BCMG MVFR FRI NGT. SCT-NMRS SHRA/TSRA...ESP FRI NIGHT. WINDY. SAT...WINDY. MVFR/SHRA NORTH/WEST. MAINLY VFR EAST. SUN-MON...VFR/MVFR OCNL SHRA WEST. MAINLY VFR EAST. && .FIRE WEATHER... MARGINAL FIRE WEATHER CONDITIONS WILL BE FOUND ACROSS THE REGION THIS AFTERNOON AND FRIDAY. RH/S HAVE FALLEN INTO THE 20 PERCENT RANGE AT SOME LOCATIONS...HOWEVER WINDS THOUGH GUSTY ARE REMAINING BELOW 20MPH. ALSO...FORESTRY SERVICE MAPS INDICATE RECENT RAINS AND FOLIAGE GREEN-UP HAVE DIMINISHED THE OVERALL FIRE DANGER TO LOW OVER MOST OF THE AREA SO NO HEADLINES PLANNED AT THIS POINT. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...LA CORTE SHORT TERM...LA CORTE LONG TERM...LAMBERT/GARTNER AVIATION...RXR FIRE WEATHER...
Hazardous weather outlook, May 5, 2:28 PM EDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 228 PM EDT WED MAY 5 2010 PAZ004>006-010-011-061830- WARREN-MCKEAN-POTTER-ELK-CAMERON- 228 PM EDT WED MAY 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO THE OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 5, 9:41 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
941 PM EDT WED MAY 5 2010
PAZ004-005-010-060230-
ELK PA-MCKEAN PA-WARREN PA-
941 PM EDT WED MAY 5 2010
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELK...SOUTHERN
WARREN AND WESTERN MCKEAN COUNTIES...
AT 937 PM EDT...A STRONG THUNDERSTORM WAS 19 MILES SOUTHWEST OF
WARREN...MOVING EAST AT 55 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE
NEAR CHAPMAN STATE PARK AROUND 950 PM...CHAPMAN STATE PARK...AND
CLARENDON AROUND 955 PM...SHEFFIELD...AND CLARENDON AROUND 1000 PM...
LUDLOW...AND KINZUA DAM AROUND 1005 PM...WETMORE...AND JAMES CITY
AROUND 1010 PM AND WESTLINE AROUND 1015 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 59...STATE ROAD 66.
LAT...LON 4157 7863 4157 7896 4162 7896 4162 7898
4163 7950 4176 7946 4192 7867
EXPERIMENTAL
FORECASTER: DEVOIRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:50 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 55 min |
| May 5, 9:41 PM EDT | Special Weather Statement | CTP | Warren | 49 min |
| May 5, 10:57 PM EDT | Special Weather Statement | CTP | McKean | 33 min |
| May 5, 11:35 PM EDT | Special Weather Statement | CTP | Tioga | 55 min |
| May 6, 12:45 AM EDT | Special Weather Statement | CTP | McKean | 60 min |
| May 6, 12:59 AM EDT | Special Weather Statement | CTP | Potter | 31 min |
| May 6, 2:23 AM EDT | Special Weather Statement | CTP | Cameron, Elk, Potter | 52 min |
| May 6, 2:59 AM EDT | Special Weather Statement | CTP | Clearfield | 46 min |
| May 6, 4:04 AM EDT | Special Weather Statement | CTP | Clearfield | 41 min |
| May 6, 4:53 AM EDT | Special Weather Statement | CTP | Cambria | 37 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.